Oncology Nurses and Chemotherapy Management

Article

Oncology nurses that they play an important role in the administration of chemotherapy treatment.

It’s certainly not news to oncology nurses that they play an important role in the administration of chemotherapy treatment and “are key in the assessment and management of CINV.” With more than one million patients undergoing chemotherapy every year—approximately 70% of whom will experience chemotherapy-induced nausea and vomiting (CINV)—it is absolutely necessary to have control over CINV in order for patients to complete their treatment.

Patients who tend to be at a higher risk for CINV include:

  • Females
  • Those younger than age 50 years
  • Those with little or no history of alcohol intake
  • Those who experienced emesis with past pregnancy
  • Those with a history of motion sickness

During the Oncology Nursing Society’s annual Congress held in Philadelphia, PA, an electronic survey was conducted among 581 oncology nurses about treatment-related side effects, specifically CINV. The survey results showed that 56% (325 nurses) “report having had to stop or delay their patients’ treatment because of [CINV] and they cite it as one of the most important factors, after fatigue, that affect cancer patients’ quality of life.” Barbara Rogers, CRNP, MN, AOCN, Adult Hematology-Oncology Nurse Practitioner, Fox Case Cancer Center, said, “These survey data highlight the need for improved strategies, including a zero tolerance policy, to manage the nausea and vomiting that affect our patients’ lives as they undergo chemotherapy.”

If 325 out of 581 oncology nurses responded this way, how many oncology nurses who did not participate in the survey have also had to stop or delay a patient’s treatment due to CINV? Have you? E-mail me your experiences with treating patients with CINV!

Related News and Resources:

Control of CINV: Sparking Change in Your Practice

Managing Nausea and Vomiting

New management strategies for CINV

Past, Present and Future of Chemotherapy Induced Nausea and Vomiting

Patients needlessly suffering from chemotherapy induced nausea and vomiting

Putting evidence into practice: Evidence-based interventions to prevent, manage, and treat chemotherapy-induced nausea and vomiting

Recent Videos
Sorana Segal-Maurer, MD, an expert on HIV
Shawn Kwatra, MD, an expert on atopic dermatitis
Shawn Kwatra, MD, an expert on atopic dermatitis
Shawn Kwatra, MD, an expert on atopic dermatitis
Ruth Ann Vleugels, MD, MPH, MBA, an expert on atopic dermatitis
Ruth Ann Vleugels, MD, MPH, MBA, an expert on atopic dermatitis
Ruth Ann Vleugels, MD, MPH, MBA, an expert on atopic dermatitis
Ruth Ann Vleugels, MD, MPH, MBA, an expert on atopic dermatitis
Dilsher Dhoot, MD: OTX-TKI for NPDR in Interim Phase 1 HELIOS Results  | Image Credit: LinkedIn
Katherine Talcott, MD: Baseline EZ Integrity Features Predict GA Progression | Image Credit: LinkedIn
© 2024 MJH Life Sciences

All rights reserved.